Iowa, 2015

Hail in Iowa, May 25, 2015

May 25, 2015 · NWS DMX · 2 events in 1 county or zone

A few isolated storms developed along a boundary stretching across west central Iowa into northeastern Iowa, with an upper level low spinning just to the west across the high plains. Some of the stronger storms produced hail in the Callendar area of Webster County where they received two rounds of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A few isolated storms developed along a boundary stretching across west central Iowa into northeastern Iowa, with an upper level low spinning just to the west across the high plains. Some of the stronger storms produced hail in the Callendar area of Webster County where they received two rounds of hail. Dime to penny hail was reported with the first round of hail, with nickel to quarter hail covering the ground with the second round.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 5:26 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 25, 5:26 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT MON MAY 25 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 304 PM CDT MON MAY 25 2015

FORECAST CHALLENGES FOR THE SHORT TERM PERIOD INCLUDE TIMING AND
LOCATION OF CONVECTION DEVELOPMENT LATER THIS AFTN INTO THIS
EVENING...AS WELL AS CONVECTIVE TRENDS OVERNIGHT.

CONVECTION ACROSS FAR NORTHERN IOWA...FORCED BY ELONGATED VORT MAX
WILL CONTINUE LIFTING NORTHEASTWARD INTO MN/WI. ATTENTION THEN TURNS
UPSTREAM TO KS/NE/MO REGION. CONVECTION HAS BEGUN FIRING IN KS THIS
AFTN...IN A QUITE UNSTABLE AIRMASS. IMPULSE MOVING INTO WRN OKLAHOMA
IS EXPECTED TO PROVIDE REGION OF ASCENT AS IT TRACKS NORTHEASTWARD.
UNSTABLE AIRMASS EXTENDS NORTHEAST INTO SOUTHERN IOWA...WHERE
MUCAPES ARE AS HIGH AS 2000 J/KG PER SPC MESOANALYSIS. THUS
CONVECTION IS EXPECTED TO CONTINUE DEVELOPING NORTHEASTWARD LATER
THIS AFTN INTO THIS EVENING AS THE IMPULSE AND PRECEDING ASCENT
REGION TRACKS NORTHEAST. BUFR FCST SOUNDINGS SHOWING AN ELEVATED
WARM LAYER ACROSS WESTERN AND SOUTHWESTERN IOWA...HOWEVER...WHICH
DECREASES IN TIME THIS EVENING. THUS ORGANIZED CONVECTION
DEVELOPMENT MAY BE DELAYED UNTIL THE WARM LAYER DECREASES
SUFFICIENTLY. ALTHOUGH DEEP LAYER SHEAR IS NOT EXPECTED TO BE
PARTICULARLY IMPRESSIVE...THE COMBINATION OF THE SHEAR VALUES THAT
WILL EXIST...ALONG WITH THE THERMODYNAMIC PROFILE...WOULD SUPPORT
ENOUGH ORGANIZATION TO PROVIDE DAMAGING WINDS AND LARGE HAIL. HEAVY
RAINFALL WOULD ALSO BE POSSIBILITY...BUT DO NOT ANTICIPATE ANY
WIDESPREAD OR SIGNIFICANT FLASH FLOOD THREAT.

SLIGHTLY WEST OF THE AFOREMENTIONED REGION...AND CLOSER TO THE
SURFACE BOUNDARY IN NORTHWEST IOWA...THERE IS ADDITIONAL RISK FOR
CONVECTION DEVELOPMENT. AREA OF STEEP MIDLEVEL RATES HAS BEEN
WORKING NORTHEASTWARD THROUGH KANSAS THIS AFTERNOON AND INTO
SOUTHEASTERN NEBRASKA. AS THOSE STEEP MIDLEVEL LAPSE RATES WORK INTO
WESTERN IOWA THIS EVENING...CONVECTION MAY DEVELOP ACROSS WEST
CENTRAL AND NORTHWESTERN PARTS OF THE STATE...AGAIN CLOSER TO THE
SURFACE BOUNDARY. IF CONVECTION DOES BECOME ESTABLISHED THERE THEN
THERE WILL BE A POTENTIAL FOR TRAINING STORMS AS THE CORFIDI VECTORS
WOULD BE NEARLY PARALLEL TO THE MEAN STORM MOTION...AS THE SURFACE
BOUNDARY MOVES LITTLE IF ANY OVERNIGHT.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 304 PM CDT MON MAY 25 2015

ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH EXTENDED. EXPECT
ONGOING PRECIPITATION TO LINGER THROUGH THE MORNING
HOURS...ESPECIALLY IN THE EAST AS WEAK TROUGH BEGINS TO PUSH EAST
THROUGH IOWA THROUGH THE DAY TUESDAY. BOUNDARY WILL LINGER ACROSS
THE STATE...WHICH MAY ALLOW FOR CONTINUED SHOWERS AND
THUNDERSTORMS THROUGH THE DAY...AGAIN PRIMARILY IN THE CENTRAL AND
EAST. HOWEVER...FEEL WILL SEE SIMILAR SET UP TO TODAY WITH
GENERALLY A BREAK FROM PRECIPITATION CHANCES IN THE LATE MORNING
AND EARLY AFTERNOON AS LLJ DIMINISHES. BOUNDARY WILL GENERALLY BE
ACROSS CENTRAL IOWA BY 00Z WEDNESDAY WHICH MAY BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT IN THE LATE AFTERNOON. CAPE VALUES WILL
GENERALLY BE NEAR 1000 J/KG WITH GENERALLY WEAK SHEAR...THOUGH
SUFFICIENT ENOUGH TO ALLOW FOR ANY STORMS WHICH DEVELOP TO PERSIST
AND MAY SEE A SEVERE THUNDERSTORM OR TWO. SYSTEM WILL CONTINUE TO
PUSH EASTWARD THROUGH THE EVENING BRINGING AN END TO PRECIPITATION
CHANCES...AND MAY HAVE HELD ONTO PRECIPITATION TOO LONG TUESDAY
NIGHT.

WEDNESDAY WILL BE DRY AS WEAK RIDGE BUILDS ACROSS AREA.
HOWEVER...THIS WILL BE SHORT LIVED AS LARGE UPPER LEVEL LOW
PRESSURE SYSTEM PUSHES EAST ACROSS CANADA...BREAKING RIDGE DOWN
AND BRINING BOUNDARY TO IOWA WHICH WILL BE PRIMARILY WEATHER FOCUS
THROUGH THE END OF THE PERIOD. BOUNDARY WILL BE SLOW
MOVING...FINALLY BEGINNING TO PUSH INTO IOWA LATE FRIDAY.
HOWEVER...AHEAD OF BOUNDARY WILL SEE GOOD SOUTHERLY SURFACE FLOW
AND MOISTURE PUSHING INTO IOWA. THIS WILL HELP TO WARM
TEMPERATURES...BUT ALSO LEAD TO PRECIPITATION CHANCES THROUGH THE
PERIOD...THOUGH DO NOT HAVE HIGH CONFIDENCE WITH TIMING OF
PRECIPITATION TRENDS THROUGH FRIDAY...BUT HAVE KEPT POPS NEAR
GOING. BEST CHANCES FOR WIDESPREAD RAIN WILL COME FRIDAY. GFS
REMAINS LEAST PROGRESSIVE WITH SYSTEM...HANGING BOUNDARY ACROSS
NORTHERN MISSOURI THROUGH SUNDAY...WHILE ECMWF IS PROGRESSIVE.
HOWEVER...GEM HAS BEGUN TO TREND TOWARDS GFS...AND HAVE LEFT
CHANCE POPS INTO LATE SUNDAY. TEMPERATURES WILL AGAIN BE MUCH
COOLER BEHIND BOUNDARY...WITH HIGHS SATURDAY AND SUNDAY EXPECTED
TO BE WELL BELOW NORMAL.

&&

.AVIATION...26/00Z
ISSUED AT 625 PM CDT MON MAY 25 2015

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA OVERNIGHT
PRODUCING PERIODS OF LOCALIZED MVFR OR LOWER CONDITIONS.
CONFIDENCE IN TIMING OF THESE CONDITION AT A GIVEN TERMINAL IS LOW
SO HAVE PRIMARILY HANDLED WITH VCTS IN THE 00Z TAFS...BUT OVERALL
MOST LIKELY WINDOW FOR TSRA AND ASSOCIATED LOWER CIGS/VSBYS IS
FROM ABOUT 03Z-09Z...WITH SOME LINGERING DEBRIS CLOUDS AND BR
POSSIBLE AFTER THAT. ON TUESDAY...MAINLY VFR CONDITIONS WILL
PREVAIL BUT WITH A CHANCE FOR SCATTERED SHRA AND A FEW TSRA ONCE
AGAIN.

&&

.HYDROLOGY...
ISSUED AT 320 AM CDT MON MAY 25 2015

RAIN EXPECTED ONCE AGAIN TODAY...BUT THREAT FOR ANY FLASH FLOODING
REMAINS LOW. RAINFALL RATES EARLY TODAY NOT EXPECTED TO BE HIGH
ENOUGH AND RAINFALL PERSISTENT ENOUGH. LATER TODAY...SCATTERED
NATURE OF STORMS SHOULD NOT LEAD TO ANY WIDESPREAD COVERAGE UNTIL
THE EVENING HOURS. MAIN CONCERNS ARE ADDITIVE EFFECTS OF YESTERDAYS
THROUGH TUESDAYS RAINFALL...AND SUBSEQUENT EVENTS. SOME URBAN
RUNOFF AND PONDING OF WATER MAY BE POSSIBLE WITH STRONGER STORMS.

IN TERMS OF RIVER FLOODING...MINOR TO MODERATE WITHIN-BANK RISES ARE
EXPECTED AT MULTIPLE LOCATIONS ESPECIALLY WITHIN THE MIDDLE TO LOWER
DES MOINES RIVER BASIN...AS WELL AS THE LOWER RACCOON RIVER BASIN.
IF RAINFALL OVER THE NEXT 24-36 HRS COMES IN HEAVIER THAN
EXPECTED...THEN MINOR FLOODING COULD BE EXPECTED AT SOME
LOCATIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ZOGG
LONG TERM...AWB
AVIATION...LEE
HYDROLOGY...ZOGG/REV
Hazardous weather outlook, May 25, 2:54 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT MON MAY 25 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
354 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. STRONG STORMS WILL
BE POSSIBLE WITH HAIL...GUSTY WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUE ACROSS THE AREA TUESDAY AND
AGAIN THURSDAY THROUGH SUNDAY. THE SEVERE THREAT IS MINIMAL AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ZOGG

In the hours before

Special weather statement, May 25, 6:06 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT MON MAY 25 2015

IAZ033>035-044-045-260130-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...FORT DODGE...DENISON...CARROLL
706 PM CDT MON MAY 25 2015

...STRONG STORMS PRODUCING HAIL THIS EVENING...

A BROKEN LINE OF THUNDERSTORMS IS MOVING SLOWLY NORTHEAST ACROSS
THE AREA THIS EVENING. THE STRONGEST STORMS WILL PRODUCE DIME SIZE
OR LARGER HAIL...GUSTY WINDS...AND BRIEF DOWNPOURS.

LEE

The radar

The Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Webster

When
May 25, 7:03 PM CST
Where
Webster County, 0.69 mi S of Callender
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.360, -94.300

A trained spotter reported dime to penny size hail.

Hail, Webster

When
May 25, 7:25 PM CST
Where
Webster County, 0.69 mi S of Callender
Measured
1 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.360, -94.300

A trained spotter reported nickel to quarter size hail in the second round of hail. The hail was covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567915, 567916.